If you have type 1 or type 2 diabetes, you may have heard of a device called a continuous glucose monitor (CGM). A CGM typically consists of a small sensor that’s worn on various parts of the body that can measure glucose levels in real-time throughout the day.
If you currently use a CGM, you may not know that many things can affect the glucose levels reported by your CGM. Factors like illness, food, physical activity, hormones, stress, pain, dehydration, and even medications can affect your CGM readings.
So, what medications?
The big one – Tylenol
Acetaminophen-containing products, like Tylenol, can inaccurately raise the glucose levels reported by a CGM, but by how much? The level of inaccuracy depends on how much acetaminophen is active in your body. So, the more acetaminophen in your body – the more inaccurate your reading will be. If you’re ever concerned about acetaminophen interfering with your CGM readings, be sure to speak with your doctor.
If you ever feel as though a medication you are taking has interfered with your CGM reading make sure to perform a fingerstick when determining whether or not a treatment decision, such as administering insulin, is necessary.